South Dakota, 2011Flood in South Dakota, June 22 to 23, 2011
June 22 to 23, 2011 · NWS ABR · 1 event in 1 county or zone
A large upper level low pressure system brought very heavy rains to central South Dakota. Runoff from the heavy rainfall caused the White River near Oacoma to rise above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure system brought very heavy rains to central South Dakota. Runoff from the heavy rainfall caused the White River near Oacoma to rise above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 8:24 PM CST, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 21, 8:24 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT TUE JUN 21 2011
.UPDATE...
SHOWERS STILL OCCURRING ACROSS MOST OF THE CWA...WITH THE
EXCEPTION OF THE WEST RIVER COUNTIES. THE PRECIPITATION IS NOT
MAKING MUCH PROGRESS PUSHING EASTWARD...SO WILL KEEP THE MENTION
OF SHOWERS IN FOR THE CENTRAL AND EASTERN CWA THROUGH THE NIGHT.
NO CHANGES MADE TO WINDS OR TEMPERATURES.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
REMARKABLY DEEP CLOSED UPPER LEVEL LOW CURRENTLY CENTERED
NEAR/OVER FSD WILL CONTINUE TO TRANSLATE SLOWLY EWD TONIGHT. NORTH
TO SOUTH DEFORMATION ZONE OVER THE MO RIVER BEGINNING TO SHOW
SIGNS OF WEAKENING. THE CONVECTION OVER SWRN MN WILL LIKELY BECOME
THE NEW DEFORMATION BAND OF PRECIP THAT WILL KEEP RAIN GOING EAST
RIVER. CANCELLED FLASH FLOOD WARNING AND WATCH PRODUCTS GIVEN
LATEST RADAR AND SATELLITE TRENDS. MODELS STILL REMAIN IN VERY
GOOD AGREEMENT...EVER SO SLOWLY TRANSITIONING THE CLOSED LOW EWD
THROUGH SRN MN/NRN IA WEDNESDAY MORNING. WRAP AROUND RAINFALL WILL
CONTINUE FROM APPROXIMATELY THE JAMES RIVER VALLEY EAST THROUGH
AROUND MID-DAY WEDNESDAY AND THEN EAST OF THE JAMES RIVER THROUGH
THE AFTERNOON. HIGH AMPLITUDE RIDGE OVER THE ROCKIES BEGINS TO
TRANSLATE EWD WEDNESDAY NIGHT. LOW STRATUS WITH AREAS OF DRIZZLE
OR SPRINKLES LIKELY TO HANG ON EAST OF THE JAMES RIVER THROUGH THE
DAY THURSDAY...FINALLY CLEARING OUT THURSDAY NIGHT.
.LONG TERM...FRIDAY THROUGH TUESDAY
UPPER LEVEL RIDGING TRIES TO DEVELOP DURING THE EXTENDED PERIOD
WITH MUCH WARMER TEMPERATURES ADVERTISED IN THE MODELS.
ALTHOUGH...MODELS STILL INDICATING RIDGE RIDING IMPULSES TRACKING
ACROSS THE NORTHERN PLAINS...THUS KEEPING THE WEATHER PATTERN
FAIRLY ACTIVE. KEPT LOW END POPS FOR NEARLY EVERY PERIOD IN THE
EXTENDED AS MODELS WILL TAKE SOME TIME YET RESOLVING THE EMBEDDED
RIDGE RIDING WAVES.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
MVFR/IFR CIGS/VSBYS WILL CONTINUE THROUGH THE EVENING HOURS WITH
WIDESPREAD RA AND BR. RA WILL TAPER OFF ACROSS KPIR/KMBG LATER
THIS EVENING...BUT WILL PERSIST ACROSS KABR/KATY THRU WED MORNING.
CIGS EXPECTED TO IMPROVE TO VFR ACROSS KMBG/KPIR BY EARLY WED
AFTERNOON. VFR NOT EXPECTED TO REACH KABR/KATY UNTIL LATE IN THE
DAY WED...PERHAPS EVEN INTO WED EVENING IN KATY.
&&
.HYDROLOGY...
THE BAD RIVER NEAR FT PIERRE CONTINUES RISING RAPIDLY FROM
EXCESSIVE RUNOFF AND BACKUP FROM THE MISSOURI. LATEST STAGE AT
0130Z WAS 27.46 FT...FLOOD STAGE IS 21 FT. ALL FLASH FLOOD
WARNINGS WERE CANCELLED THIS AFTERNOON AND WERE CONVERTED TO
GENERAL AREAL FLOOD WARNINGS. THESE WARNINGS WERE PUT INTO EFFECT
FOR 24 HOURS AND EXPANDED IN AREAL COVERAGE TO COVER MOST OF THE
SOUTHWEST CWA. CALLS TO JONES/LYMAN COUNTIES CONFIRM CONDITIONS
NOT QUITE AS BAD SOUTH OF I-90. ACROSS THE CURRENT WARNED
AREA...EXTREMELY HEAVY RAIN OVER THE PAST TWO DAYS WITH AMOUNTS
RANGING FROM 3 TO WELL OVER 7 INCHES. SEVERAL AREA CREEKS AND
ROADS/HIGHWAYS ARE UNDER WATER OR THREATENED BY HIGH WATER.
READINGS WERE TAKEN AT TURTLE CREEK AND SNAKE CREEK EARLIER TODAY
AND MAY NEED TO BEGIN MORE REGULAR GAGE READINGS AT THESE SITES.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...PARKIN
SHORT TERM...CHURCH
LONG TERM...TMT
AVIATION...PARKIN
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 4:52 AM CST, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
552 AM CDT TUE JUN 21 2011
SDZ003>005-009-010-015>017-033>037-045-048-051-221100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
552 AM CDT TUE JUN 21 2011 /452 AM MDT TUE JUN 21 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME
THUNDERSTORMS MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH
PER HOUR. A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY.
A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE IN THE FORECAST FRIDAY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY FOR REPORTS OF FLOODING OR
EXCESSIVE RAINFALL AMOUNTS.
MNZ039-046-SDZ006>008-011-018>023-221100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
552 AM CDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE SEVERE STORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL IS
EXPECTED. A FLASH FLOOD WATCH REMAINS IN EFFECT INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE IN THE FORECAST FRIDAY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY FOR REPORTS OF FLOODING OR
EXCESSIVE RAINFALL AMOUNTS.
DORN
In the hours before
Local storm report, Jun 21, 9:27 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1027 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 9 N RELIANCE 44.01N 99.60W
06/21/2011 LYMAN SD LAW ENFORCEMENT
*** 2 FATAL *** TWO WOMEN DIED IN TWO SEPARATE VEHICLES
AFTER DRIVING THEIR VEHICLES ON A ROAD THAT WAS WASHED
AWAY BY HEAVY RAINFALL. OCCURRED ON BIA 10 JUST NORTH OF
THE INTERSECTION WITH HIGHWAY 47.
&&
PARKINFlood, Lyman
- When
- June 22, 2:46 AM CST to June 23, 8:31 PM CST
- Where
- Lyman County, 12.91 mi SSW of Vivian to 13.31 mi S of Vivian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.738, -100.339
Minor flooding occurred along the White River. The river gage southwest of Oacoma along Highway 47 crested at 16.9 feet or 1.9 feet above flood stage. Flooding of agricultural land occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 22, 20111 death · 2 injured · $100,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flood in Kentucky, June 22, 2011$800,000 · EF2 · 8 events
- Heavy Rain in New York, June 22, 20111 death · 1 event
- Flash Flooding in North Dakota, June 22, 2011$6.0 million · 2 events
- Flood and Hail in Michigan, June 22 to 23, 20111 injured · $129,000 · 1.75 in hail · 38 events
- Damaging Winds in Georgia, June 22, 2011$158,000 · 52 kt wind · 10 events
- Flooding in California, June 22 to 25, 2011$77,000 · 4 events
- Flash Flood and Damaging Wind in Texas, June 22 to 23, 2011$40,000 · 57 kt wind · 7 events
- Damaging Winds in Alabama, June 22, 2011$36,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Alabama, June 22 to 24, 2011$29,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, June 22, 2011$24,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 22, 2011$27,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323775.